Weakly semibounded boundary problems and sesquilinear forms
Annales de l'Institut Fourier, Volume 23 (1973) no. 4, p. 145-194
Let A be a 2m order differential operator in a hermitian vector bundle E over a compact riemannian manifold Ω ¯ with boundary Γ ; and denote by A B the realization defined by a normal differential boundary condition Bρu=0 (uH 2m (E), ρu= Cauchy data). We characterize, by an explicit condition on A and B near Γ, the realizations A B for which there exists an integro-differential sesquilinear form a B (u,ν) on H m (E) such that (Au,ν)=a B (u,ν) on D(A B ); moreover we show that these are exactly the realizations satisfying a weak semiboundedness estimate: Re e iθ (Au,u)cu m 2 for all uD(A B ). The theorems are generalized completely to systems A=(A st ) s,t=1,...,q , where A st is of order m s +m r 0; several new concepts are introduced here. The results are fundamental in the study of semiboundedness and coerciveness inequalities (continued elsewhere); in particular they provide the complete characterization of the elliptic realizations satisfying Garding’s inequality, in conjunction with the works of Agmon and de Figueiredo on integro-differential forms.
Soit A un opérateur différentiel d’ordre 2m dans un fibré vectoriel hermitien E sur une variété riemannienne compacte Ω ¯ à bord Γ, et soit A B la réalisation définie par une condition au bord différentielle normale Bρu=0 (uH 2m (E), ρu= données de Cauchy). On caractérise, par une condition explicite sur A et B près de Γ, les réalisations pour lesquelles il existe une forme intégro-différentielle sesquilinéaire a B (u,ν) sur H m (E) telle que (Au,ν)=a B (u,ν) sur D(A B ). On montre de plus que ces réalisations sont exactement celles qui satisfont à une inégalité de la forme : Re e iθ (Au,u)cu m 2 pour uD(A B ). Les théorèmes sont complètement généralisés au cas d’un système A=(A st ) s,t=1,...,q , où A st est d’ordre m s +m r 0 (en introduisant de nouvelles conceptions). Les résultats sont importants dans l’étude des inégalités de coercivité (continuée ailleurs) et résolvent en particulier, avec les travaux d’Agmon et de de Figueiredo sur les formes intégro-différentielles, le problème de caractériser les réalisations elliptiques satisfaisant à l’inégalité de Garding.
@article{AIF_1973__23_4_145_0,
     author = {Grubb, Gerd},
     title = {Weakly semibounded boundary problems and sesquilinear forms},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Durand},
     address = {28 - Luisant},
     volume = {23},
     number = {4},
     year = {1973},
     pages = {145-194},
     doi = {10.5802/aif.486},
     mrnumber = {49 \#9408},
     zbl = {0261.35011},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_1973__23_4_145_0}
}
Grubb, Gerd. Weakly semibounded boundary problems and sesquilinear forms. Annales de l'Institut Fourier, Volume 23 (1973) no. 4, pp. 145-194. doi : 10.5802/aif.486. https://aif.centre-mersenne.org/item/AIF_1973__23_4_145_0/

[1] S. Agmon, The coerciveness problem for integro-differential forms, J. Analyse Math., 6 (1958), 183-223. | MR 24 #A2748 | Zbl 0119.32302

[2] S. Agmon, A. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, II, Comm. Pure Appl. Math., 17 (1964), 35-92. | MR 28 #5252 | Zbl 0123.28706

[3] M. F. Atiyah, K-Theory, W. A. Benjamin, New York, 1967. | MR 36 #7130 | Zbl 0159.53302

[4] G. Geymonat, Su alcuni problemi ai limiti per i sistemi lineari ellittici secondo Petrowsky, Le Matematiche, 20 (1965), 211-253. | MR 34 #1699 | Zbl 0143.14401

[5] G. Grubb, A characterization of the non-local boundary value problems associated with an elliptic operator, Ann. Sc. Norm. Sup. Pisa, 22 (1968), 425-513. | Numdam | MR 39 #626 | Zbl 0182.14501

[6] G. Grubb, On coerciveness and semiboundedness of general boundary problems, Israel J. Math., 10 (1971), 32-95. | MR 47 #7212 | Zbl 0231.35027

[7] G. Grubb, Problèmes aux limites semi-bornés pour les systèmes elliptiques, C.R. Acad. Sci. (Série A), 274 (1972), 320-323. | MR 45 #7525 | Zbl 0243.35032

[8] G. Grubb, Properties of normal boundary problems for elliptic even-order systems, Copenh. Mat. Inst. Preprint Ser. 1973 no. 4, to appear.

[9] D. Guedes De Figueiredo, The coerciveness problem for forms over vector valued functions, Comm. Pure Appl. Math., 16 (1963), 63-94. | MR 26 #6578 | Zbl 0136.09502

[10] L. Hörmander, Pseudo-differential operators and non-elliptic boundary problems, Ann. of Math., 83 (1966), 129-209. | MR 38 #1387 | Zbl 0132.07402

[11] J. L. Lions et E. Magenes, Problèmes aux limites non homogènes et applications, vol. 1, Ed. Dunod, Paris, 1968. | Zbl 0165.10801

[12] R. Seeley, Fractional powers of boundary problems, Actes Congrès Intern., 1970, Nice, vol. 2, 795-801. | MR 58 #23157 | Zbl 0224.35029